Illinois, 2010

Heavy Rain and Strong Wind in Illinois, March 25, 2010

March 25, 2010 · NWS PAH · 3 events in 3 counties and zones

A low pressure system over the northeast corner of Arkansas moved northeast across western Kentucky. A large area of moderate to heavy rain over southern Illinois caused some minor flooding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A low pressure system over the northeast corner of Arkansas moved northeast across western Kentucky. A large area of moderate to heavy rain over southern Illinois caused some minor flooding. One to two inches of rain fell in several hours. Several hours of gusty north winds occurred as the low passed by. The strongest winds were in the Wabash Valley. Gusts up to 44 mph were measured at the Mount Carmel airport, and sustained winds were as high as 31 mph. Due to saturated ground that loosened root systems, a number of trees were uprooted. Downed trees and limbs brought down a number of power lines in Wabash County. Most power outages were restored within six hours. One tree fell across a pair of pickup trucks parked in a driveway in the city of Mount Carmel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 25, 11:45 AM CST, 45 minutes earlier.

Area forecast discussion, Mar 25, 11:45 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1245 PM CDT THU MAR 25 2010

.UPDATE...
UPDATED AVIATION SECTION FOR 18Z TAF ISSUANCE

&&

.DISCUSSION...
THE APPROACHING STORM SYSTEM WILL BRING BRIEF PERIODS OF MODERATE TO
HEAVY RAIN WHICH COULD CAUSE LOCALIZED FLOODING ISSUES. THE SURFACE
LOW...CURRENTLY IN NORTHWEST ARKANSAS WILL MOVE EAST NORTHEAST
ACROSS WEST KENTUCKY TOWARD THE MID-ATLANTIC REGION OVER THE NEXT 36
HOURS. THE MODELS ARE IN GOOD AGREEMENT AND HAVE THE UPPER LEVEL LOW
OVER NORTH TEXAS OPENING UP AND LIFTING NORTHEAST DURING THE SAME
TIME PERIOD.

WHILE SURFACE BASED INSTABILITY WILL REMAIN WELL TO OUR SOUTH...AS
SEEN IN SWODY1...ELEVATED STABILITY PARAMETERS STILL SUPPORT THE
CHANCE OF THUNDER TODAY. PRECIPITABLE WATERS APPROACH 1 INCH DURING
THE DAY SO BRIEF PERIODS OF HEAVIER RAIN WILL BE POSSIBLE. TOTAL
QPFS DURING THE NEXT 12-18 HOURS AVERAGE AROUND 1 TO 1.25 INCHES.

HIGH PRESSURE WILL BRIEFLY BUILD IN FOR FRIDAY AND SATURDAY. TEMPS
WILL BE BELOW NORMAL ON FRIDAY BUT REBOUND NICELY FOR SATURDAY AS
THE HIGH MOVES TO EAST AND SOUTHERLY WINDS RETURN. THE NEXT STORM
SYSTEM WILL BRING AN INCREASE IN POPS SATURDAY NIGHT AND SUNDAY.
THERE IS ENOUGH ELEVATED INSTABILITY TO WARRANT THUNDER BUT IT IS A
FAST MOVING SYSTEM AND WILL PRODUCE EVEN LESS QPF. A RIDGE THEN
BUILDS ACROSS THE EASTERN HALF OF THE COUNTRY FOR THE WORK WEEK WITH
DRY WEATHER AND WARMING TEMPS.

TEMPS ARE A BLEND OF MOS AND COLLAB TWEAKS.

&&

.AVIATION...
SURFACE LOW WILL MOVE EAST ACROSS THE KPAH VICINITY THIS
AFTERNOON...PASSING SOUTH OF KEVV/KOWB BY 00Z. WIDESPREAD RAIN AND
IFR CONDITIONS WILL PERSIST NORTH AND WEST OF A FRONTAL BOUNDARY
THAT EXTENDS NORTHEAST FROM THE LOW. THE FRONT WAS JUST NORTHWEST OF
A KPAH/KEVV LINE AT 18Z. AS THIS FRONT SETTLES SOUTHEAST THIS
AFTERNOON...THE IFR CONDITIONS WILL BECOME MORE SOLIDLY ENTRENCHED
AT KPAH/KEVV. IN THE WAKE OF THE FRONTAL PASSAGE...WINDS WILL BECOME
STRONG AND GUSTY FROM THE NORTH. CLEARING IS EXPECTED TOWARD 12Z AT
ALL SITES WITH DECREASING WINDS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

AVIATION...MY
Hazardous weather outlook, Mar 25, 3:34 AM CST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
434 AM CDT THU MAR 25 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-260945-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
434 AM CDT THU MAR 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING. SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME. THE PRIMARY CONCERN WILL BE HEAVY RAIN.

MINOR FLOODING WILL CONTINUE...REFER TO THE LATEST FLOOD
STATEMENTS FOR DETAILS. FORECASTED PRECIPITATION MAY PUSH SMALLER
RIVERS THAT ARE ALREADY RUNNING HIGH ABOVE FLOOD STAGE. CONTINUE
TO MONITOR FOR ANY NEW FLOOD WARNINGS THAT MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE AGAIN EXPECTED SATURDAY NIGHT THROUGH SUNDAY
NIGHT. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

MINOR FLOODING WILL CONTINUE THROUGH THE WEEKEND. REFER TO THE
LATEST FLOOD STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS MORNING AND
AFTERNOON WITH ANY HEAVY RAIN THAT DEVELOPS. REPORT HEAVY RAIN
AMOUNTS AND ANY FLOODING...LOCALIZED OR WIDESPREAD.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 strong wind. Local standard time, as filed.

Heavy Rain, Saline

When
March 25, 12:30 PM CST to 6:00 PM CST
Where
Saline County, Harrisburg
Reported by
Trained Spotter
Coordinates
37.730, -88.550

Minor street flooding was reported. Standing water filled yards and fields. Ditches were full.

Heavy Rain, Williamson

When
March 25, 1:00 PM CST to 5:30 PM CST
Where
Williamson County, Corinth to Pittsburg
Reported by
Trained Spotter
Coordinates
37.820, -88.780

Water was over the road in several places. Crab Orchard Creek flooded a road about one to two miles southwest of Corinth.

Strong Wind, Wabash

When
March 25, 3:00 PM CST to 8:00 PM CST
Where
Wabash forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$50,000
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215814, 215817, 217874.